Home Advisory Panel           Conferences & Events          
Development and Psychometric Evaluation of a CIPN Assessment Tool
Background

Chemotherapy-induced peripheral neuropathy (CIPN) is a common side effect of various classes of chemotherapy agents. CIPN negatively affects patient quality of life, can be the dose-limiting toxicity, and presents assessment challenges for healthcare providers caring for patients with cancer who receive the offending agents, such as taxanes and platinum-based drugs (Visovsky, 2010; Wickham, 2007). Tofthagen, McMillan and Kip (2011) present information on a CIPN assessment tool in a recent article.

Study Details

  • The purpose of this psychometric study was to describe the development and evaluate the reliability and validity of a new self-report tool designed to measure CIPN, the Chemotherapy-Induced Peripheral Neuropathy Assessment Tool (CIPNAT)
  • N = 167 patients being treated with paclitaxel, docetaxel, cisplatin, or oxaliplatin in the outpatient setting
  • Subjects completed the CIPNAT, which was evaluated for content validity, convergent validity, discriminant validity, test-retest reliability, and internal consistency reliability
  • Content validity index was very acceptable at 0.95. Convergent validity data were provided by correlation with a measure of the same concept (r = 0.83, P G .001), and differences between contrasting groups (t = 7.66, P G .001) provided evidence of discriminant validity. High test-retest correlations (r = 0.92, P G .001), Cronbach alpha = .95, and significant item-to-total correlations ranging from 0.38 to 0.70 provided evidence of reliability.
The authors concluded that the study confirmed the validity and reliability of the CIPNAT and recommend its use for comprehensive assessment of CIPN (Tofthagen, McMillan & Kip, 2011).

ManageCRC.com Commentary

Most infusion nurses rely on patient narrative (self-report) to determine the presence or severity of CIPN. Although patient report is essential, it is often inaccurate as patients either don’t understand the various presentations of CIPN, or they wish to downplay CIPN severity in order to avoid discontinuing their chemotherapy regimen. Validated self-report tools for CIPN are needed for research and clinical practice. There seems to be an increase in development of CIPN assessment tools in recent nursing literature (Almadrones et al, 2004; Lavoie Smith et al, 2011). Use of the CIPNAT in research may lead to a better understanding of CIPN and guide nurses in developing and testing of interventions to relieve the debilitating effects of CIPN and enhance quality of life for patients with CIPN.

References

Almadrones, L., McGuire, D.B., Walczak, J.R., Florio, C.M., & Tian, C. (2004). Psychometric evaluation of two scales assessing functional status and peripheral neuropathy associated with chemotherapy for ovarian cancer: A Gynecologic Oncology Group Study. Oncology Nursing Forum, 31(3), 615-623. doi:10.1188/04.ONF.615-623 Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/15146227 

Lavoie Smith, E.M., Cohen, J.A., Pett, M.A., & Beck, S.L. (2011). The validity of neuropathy and neuropathic pain measures in patients with cancer receiving taxanes and platinums. Oncology Nursing Forum, 38(2), 133-142. doi:10.1188/11.ONF.133-142 Link to abstract http://www.ncbi.nlm.nih.gov/pubmed?term=The%20validity%20of%20neuropathy%20and%20neuropathic%20pain%20measures%20in%20patients%20with%20cancer%20receiving%20taxanes%20and%20platinums

Tofthagen, C.S., McMillan, S.C., & Kip, K.E. (2011) Development and psychometric evaluation of the Chemotherapy-Induced Peripheral Neuropathy Assessment Tool. Cancer Nursing, 34(4), E20-E20. doi:10.1097/NCC.0b013e31820251de Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/21242773

Visovsky, C. (2010). Clinical assessment of chemotherapy-induced peripheral neuropathy: The road less traveled. Journal of the Advanced Practitioner in Oncology (JADPRO), 1(1), 31-38. Link to free full text after registration at   http://www.advancedpractitioner.com/journal/current

Wickham, R. (2007). Chemotherapy-induced peripheral neuropathy: A review and implications for oncology nursing practice. Clinical Journal of Oncology Nursing, 11(3), 361-376. doi:10.1188/07.CJON.361-376 Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/17623621


Article Created On : 8/8/2011 11:13:21 AM             Article Updated On : 8/8/2011 11:13:21 AM